Latest headlines

Loading...

Why You Shouldn’t Mix Alcohol with Metronidazole Pills

Many times we are told by our doctors not to combine certain medicines with other drugs and chemicals due to its potential side effects and drug interactions. Before you are prescribed with certain medicines by your doctor, you should be well aware of the precautions as well as how the medications will function so that you will know what to expect. Generally this is part of the patient safety rules. That is why you will find a leaflet packed together with the medicines you have bought so you can have something to glance on during your treatment. Leaflets contain the general instructions, precautions, the general dos and don’ts, as well as a brief list of drugs or chemical that you should never combine with your medication.

Metronidazole pills are antibacterial drugs with its sole purpose to kill and eliminate infections caused by various types of bacteria and parasites. Most of these infections can occur in the digestive tract, genital area, lungs, and other internal organs. With metronidazole pills it is easier to eliminate such body intruders by simply killing the pathogens and parasites and prevent them from coming back.

Although Metronidazole pills are very powerful and beneficial antibiotic, take note that it is still a drug that might have some drawbacks especially when taken together with other chemicals and drugs. That is why you need to discuss with your doctor about your treatment prior of taking Metronidazole pills. Among the most prohibited chemicals that you should never ingest with metronidazole is alcohol. So what makes Metronidazole pills and alcohol a dangerous combo? Read more…

What really killed Jane Austen?

Was it the vapours? Acute Darcyitis? A bilious attack?

What really killed Jane Austen?

In honour of PBS's Masterpiece Theatre Complete Jane Austen series, here's a little survey for all you medical detectives out there on what killed the beloved author of Pride and Prejudice et al at just 41 years of age.

Addison's disease, first diagnosed by Sir Zachary Cope in the British Medical Journal in 1964, is Jane Austen's most commonly accepted cause of death. Leukemia, Hodgkin’s disease, non Hodgkin’s lymphoma, tuberculosis and systemic vasculitis, among others, have also been cited as possibilities. Hodgkin's disease is argued for in a recent survey of Austen's medical history, published in the journal Medical Humanities in 2005 by English lit prof Annette Upfal of the University of Queensland.

There's precious little information for medical historians to go on, since the bulk of Jane Austen's correspondence was famously burned by her family. Here's what we know:

Fatal illness: In her last illness, thought to begin around a year before her death, Jane Austen exhibited the following symptoms: gastro-intestinal irritation (which she characterized as "bile" or "bilious attacks"), fever, weakness, languor, knee/leg pain (which she calls "rheumatism" in her letters), possible pruritis (skin itch), insomnia, pallor, syncope, skin discoloration ("black and white and every wrong colour" she wrote to her niece).

Medical history: Jane Austen was born four weeks post-date; she suffered "putrid fever" (typhus) as a child; as a young woman she had a bout of whooping cough accompanied by otitis externa.

Chronic conditions: Ms Austen also suffered throughout her life from chronic conjunctivitis (pink eye) as well as severe trigeminal neuralgia (in her case, pain in the cheek and upper jaw).

So, medical detectives, based on her symptoms and medical history, what do you think Jane Austen died from?

What did Jane Austen die from?
Survey by Quibblo

Portrait of Jane Austen by Cassandra Austen

Check out our website: www.nationalreviewofmedicine.com

2 comments:

  1. Mr. BingleyMarch 18, 2008 at 9:52 PM

    George Wickham.

    Delete
  2. AnonymousJanuary 4, 2012 at 5:50 PM

    I think it's quite obvious what Jane Austen died from. She had the classic symptoms of non-Hodgkins lymphoma, caused by undiagnosed coeliac disease. All her symptoms point to this. The cancer probably spread to her kidneys and therefore the Addisons-like symptoms towards the end. All Jane Austen had to do was stop eating grain of any kind. Just think, if this knowledge had been available at the time......................

    Delete

Newer Post Older Post Home